Ohio, 2019

Flood in Ohio, March 9, 2019

March 9, 2019 · NWS RLX · 1 event in 1 county or zone

A warm front brought showers to the middle Ohio River Valley during the afternoon and evening of the 19th. Around an inch of rain fell, and this led to minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front brought showers to the middle Ohio River Valley during the afternoon and evening of the 19th. Around an inch of rain fell, and this led to minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 9, 7:31 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 9, 7:31 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
731 PM EST Sat Mar 9 2019

.SYNOPSIS...
Warmer today. Strong storm system impacts the region tonight
bringing widespread gusty showers. Thunderstorm threat mainly
southeast Ohio tonight. Windy and mild weather for Sunday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 700 PM Saturday...

Forecast is still on track, however just changed a few small
things with new guidance support. Tweaked temperatures slightly
higher for Sunday as most guidance points towards warmer
temperatures. Also, raised winds just a bit ahead of frontal
passage.

As of 500 PM Saturday...

The forecast is still on track with the warm front lifting
through tonight followed by the cold front early in the morning.
Thunderstorms are being observed around the western lowlands
especially near Huntington, WV as the ASOS there is currently
reporting TSRA. Made some tweaks to POPs to match the current
trend and also raised them slightly as the system rolls through
the area. By doing this the rain totals were sightly raised.
Along the Ohio border expected amounts are approximately 0.75
inches with the lowlands and the northeast mountains around 0.50
inches. Expecting lower amounts around 0.25 inches on the
western slope of the mountains due to downsloping. Any heavier
downpours, especially resulting from a thunderstorm, will of
course raise these amounts.

As of 244 PM Saturday...

Surface high pressure prevails across the region with plenty of
cloudiness at the low levels under strong inversion. Expect
most of these clouds to diminish in coverage through this
evening. Radar images show a band of rain showers with embedded
thunderstorms lifting north across northeast KY, to reach the
Tri-state area around 21-22Z this afternoon. These showers or
storms will be brief moving north along southeast OH through
this evening. Additional bands of showers and storms will
follow the same track later this evening, then spreading east
into West Virginia as they diminish in intensity during the
overnight hours.

Weather charts show a strong low pressure center moving over
Lake Michigan this evening. An associated warm front will lift
north across our forecast area tonight into early Sunday
morning. This warm front will bring scattered thunderstorms
mainly along and west of the OH River through at least midnight.

Models consensus suggests H850 winds increasing from 40 knots
by 00Z to nearly 80 knots by 06Z tonight. These winds will
produce windy conditions at higher elevations from McDowell
county, north through Randolph and Pocahontas, for which Wind
Advisories are in effect. Elsewhere, gusty winds up to 25-30
knots can be expected along any shower or storm.

By early Sunday morning, the associated cold front will arrive
to southeast OH with showers and possible few thunderstorms
decaying ahead and along it. Coded thunderstorms following the
best mechanical forcing from the NAM through tonight.

Temperatures tonight will several degrees warmer than last night
with a non-nocturnal trend, meaning remaining steady or slowly
increasing under strong warm air advection aloft. Sunday's
temperatures will exhibit a non-diurnal trend as cold air
filters behind the cold front despite of sunshine expected.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 215 PM Saturday...

Surface high pressure in the Upper Midwest will build into the
region Sunday night through Monday morning which will promote dry
and mainly sunny conditions on Monday. Temperatures will be near
seasonal to start the work week which translates to highs in the low
to mid 50s across the lowlands and upper 30s/mid 40s in the
mountains.

By Monday night, surface cold front will push through the region as
upper troughing aloft shifts eastward and surface high pressure
advances towards the Ohio Valley. While no precipitation is expected
as the frontal boundary will be moisture starved, weak CAA will
occur allowing temperatures to dip down into the 20s on Monday
night.

As the upper level trough continues to depart to the east, upper
level ridging will build in from the west. This will place the
region in a cool NW flow on Tuesday with highs in the mid to upper
40s across the lowlands and mid 30s in the mountains.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 205 PM Saturday...

Highly amplified pattern over the U.S. by the middle of the
week. Surface high pressure shifts to our east and into the
Mid Atlantic on Wednesday with upper ridge continuing to build
over the Eastern U.S. Strong WAA advection kicks in and
temperatures should climb some 10 to 15 degrees above
normal...with highs generally in the mid 60s on Wednesday and
possibly into the 70s on Thursday.

Meanwhile, a deep upper trough is progged to slowly progress
eastward through the end of the week. The upper ridge axis over
the region eventually drifts eastward, but in previous model
runs, the guidance has likely been breaking the ridge axis down
too quickly. Now, guidance has slowed down with the arrival of
precip into the region on Thursday, which is the more likely
scenario with this pattern. With this forecast package, PoPs
have been decreased for Thursday given this trend of slower
arrival. However, guidance is in fairly good agreement with the
overall pattern and widespread rainfall eventually looks like a
good bet for the end of the week, but confidence is just too
low at this time to know if it will occur on Thursday or slow up
even more and hold off until Friday.

Whenever this system does pass the region (day 6 or 7), cold air
will filter back into the area, possibly by the start of next
weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 700 PM Saturday...

Terminals start off at borderline MVFR conditions even with the
warm front pushing through and the cold front not far behind
which is anticipated to start passing through around 12Z.
Periods of thunderstorms and rain showers will cause some
terminals to drop to MVFR and possibly IFR with heavier showers
Thunderstorms will mainly be confined to the OH/WV border near
HTS/PKB, however it is possible for isolated storms to pop up
at other terminal through the night. One thing to mention is
that BKW, who has been in IFR with a ceiling around 700FT the
entire day, will stay in IFR until the southeasterly flow
changes direction with frontal passage around 12Z. Ceilings
continue to decrease throughout the night to around 2000FT and
then scatter out and become unlimited by early morning. The
outlier being BKW of course who takes until the afternoon to do
so. visibility will bounce back and forth between MVFR and
unrestricted unless a heavier rain shower affects a terminal,
in which case the visibility could drop more.

Winds will be strong overnight out of the southeast at 10-20KT
sustained and gusts up to 30KT in the lowlands and 40KT in the
higher elevations. It is not out of the question that BKW will
see a 40KT+ gust. There will be substantial wind shear at around
flight level 020FT with winds out of the southwest around
50-60KT overnight into early morning. After frontal passage
winds will shift to the southwest and may relax a bit, however I
anticipate they will still be relative strong through this
forecast period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: IFR visibility is possible under a heavier
shower tonight. Winds gusts could be slightly higher if they mix
down with the help of a thunderstorm.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
HTS CONSISTENCY  M    M    H    L    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    H    M    H    M    M    M    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    M    H    M    M    H    M    M
PKB CONSISTENCY  M    H    H    H    H    H    M    M    M    L    H    L
CKB CONSISTENCY  H    M    M    M    M    H    H    H    H    M    M    M

AFTER 00Z MONDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 8 AM EDT Sunday for WVZ523-526.
     Wind Advisory until 5 AM EDT Sunday for WVZ033-034-515>522.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK/JZ
NEAR TERM...ARJ/JZ
SHORT TERM...RG
LONG TERM...MPK
AVIATION...JZ
Hazardous weather outlook, Mar 9, 6:06 AM EST, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
606 AM EST Sat Mar 9 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>032-039-040-524-525-101115-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Southeast Pocahontas-
Northwest Randolph-
606 AM EST Sat Mar 9 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A period of strong and gusty winds may occur with a storm system
this evening through tonight. A Wind Advisory issuance may be
required later today if wind forecasts become stronger than currently
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong and gusty winds may continue through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ033-034-515>522-101115-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
606 AM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 5 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia, southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong and gusty winds may continue through Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-101115-
Northwest Pocahontas-Southeast Randolph-
606 AM EST Sat Mar 9 2019

...WIND ADVISORY IN EFFECT FROM 4 PM EST THIS AFTERNOON TO 8 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lawrence

When
March 9, 10:00 PM EST to 11:30 PM EST
Where
Lawrence County, 1.78 mi WNW of Vernon to 2.19 mi WSW of Pine Grove
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.707, -82.662

State Route 93 flooded at the 11 and 13 mile makers due to high water on Little Pine Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800882.